Alert archive / Alabama / Special Weather Statements in 2012

Special Weather Statement, NWS Birmingham, AL

July 14, 20124 counties in Alabama

NWS Birmingham, AL issued this special weather statement at Jul 14, 2012, 4:24 PM CDT for 4 counties in Alabama. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2012, 4:24 PM CDT (21:24 UTC)
Expired
Jul 14, 2012, 5:15 PM CDT
In force
51 min
Issued by
NWS Birmingham, AL

Counties Fayette County, AL, Lamar County, AL, Pickens County, AL, Walker County, AL

The radar

The Columbus AFB radar (KGWX), 51 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.4 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2012-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1034 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2012-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1034 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
750 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

916 
WWUS84 KBMX 142124
SPSBMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
424 PM CDT SAT JUL 14 2012

ALZ011>013-015-022-023-142215-
FAYETTE AL-LAMAR AL-MARION AL-PICKENS AL-TUSCALOOSA AL-WALKER AL-
424 PM CDT SAT JUL 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WALKER...NORTHWESTERN
TUSCALOOSA...PICKENS...EXTREME SOUTHEASTERN MARION...SOUTHERN LAMAR
AND FAYETTE COUNTIES UNTIL 515 PM CDT...

AT 424 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM OAKMAN TO BANKSTON TO
ASHCRAFT CORNER TO REFORM TO PICKENSVILLE...AND MOVING NORTH AT 30
MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  MILLPORT...
  FAYETTE...
  CARBON HILL...
  VERNON...
  WINFIELD...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3371 8826 3386 8805 3392 8786 3399 8732
      3354 8723 3338 8783 3328 8801 3312 8820
      3332 8831
TIME...MOT...LOC 2124Z 159DEG 27KT 3365 8742 3362 8767
          3355 8787 3344 8806 3327 8826

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Jul 14, 3:18 PM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, Jul 14, 3:18 PM CDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
318 PM CDT SAT JUL 14 2012

.DISCUSSION...

VIGOROUS SHOWER AND THUNDERSTORM DEVELOPMENT HAS OCCURRED THIS
AFTERNOON WEST OF INTERSTATE 65 ALONG AN AXIS OF RICH AND DEEP
MOISTURE WHERE PWAT VALUES ARE AROUND 2 INCHES. EXPECT STORMS TO
PUSH NORTHWARD THROUGH THE REMAINDER OF THE AFTERNOON AND AFFECT
MAINLY THE WESTERN THIRD OF THE AREA. MOST OF THE ACTIVITY WILL BE
DIURNALLY DRIVEN AND SHOULD DISSIPATE BY MIDNIGHT. MID LEVEL RIDGE
WILL BUILD OVERHEAD ON SUNDAY AND WILL ALLOW HIGH TEMPERATURES TO
INCREASE A BIT WHILE SUPPRESSING AFTERNOON CONVECTION. MID LEVEL
TROUGH NORTH OF THE BAHAMAS WILL CONTINUE TO MOVE WESTWARD AND
INTERACT WITH THE RIDGE BY MONDAY. THIS FEATURE SHOULD EVENTUALLY
COMBINE WITH CONVECTIVE DEVELOPMENT TO CREATE A WEAKNESS IN THE
RIDGE AND INCREASE OUR RAIN CHANCES BY TUESDAY. THE INCREASE IN
RAIN CHANCES COULD LAST THROUGH THE REMAINDER OF THE WEEK.

87/GRANTHAM

&&

.AVIATION...
18Z TAF DISCUSSION.

AREA REMAINS UNDER A MOIST AND TROPICAL REGIME. SCATTERED SHOWERS
DEVELOPED WELL BEFORE 18Z...AND ARE EXPECTED TO CONTINUE/EXPAND IN
COVERAGE THROUGH THE AFTERNOON. BASED ON LATEST TRENDS AND
OBSERVATIONS...LOOKS LIKE THE BEST CHANCES OF RAIN WILL BE NEAR
TCL...BHM...AND EET. I DID NOT INCLUDE ANY THUNDER IN THE SCHEDULED
18Z ISSUANCE...ALTHOUGH A FEW OF THE ONGOING SHOWERS WILL LIKELY
GROW STRONG ENOUGH TO PRODUCE SOME THUNDER/LIGHTNING BEFORE THE END
OF THE AFTERNOON. AS FAR AS LOW CLOUD OR FOG DEVELOPMENT TONIGHT
GOES...I WENT WITH A LARGELY PERSISTENCE-BASED FORECAST FOR NOW --
PUTTING FOG AND CLOUDS PRIMARILY IN THE SPOTS THAT GOT IT LAST
NIGHT. TIMING AND DURATION OF ANY RAINFALL TODAY/THIS EVENING MAY
ALSO EVENTUALLY HAVE AN IMPACT ON CONDITIONS OVERNIGHT.

/61/

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     72  92  72  92  71 /  20  20  10  30  30
ANNISTON    72  91  73  92  72 /  20  20  10  30  30
BIRMINGHAM  74  93  74  93  74 /  30  20  10  30  30
TUSCALOOSA  73  94  73  96  74 /  40  30  20  30  20
CALERA      72  92  73  93  73 /  30  20  10  20  30
AUBURN      73  91  74  92  73 /  20  20  10  20  30
MONTGOMERY  74  94  73  95  74 /  30  20  10  20  30
TROY        72  91  73  94  72 /  20  20  10  20  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

87/61
Hazardous weather outlook, Jul 14, 12:39 PM CDT, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1239 PM CDT SAT JUL 14 2012

ALZ011>015-017>050-151730-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1239 PM CDT SAT JUL 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 14, 3:06 PM CDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
306 PM CDT SAT JUL 14 2012

ALZ030>032-039-142045-
GREENE AL-HALE AL-MARENGO AL-SUMTER AL-
306 PM CDT SAT JUL 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR SUMTER...NORTHERN MARENGO...HALE
AND GREENE COUNTIES UNTIL 345 PM CDT...

AT 302 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 20 MILES WEST OF CUBA TO
THE UNIVERSITY OF WEST ALABAMA TO DUG HILL...AND MOVING NORTHWEST AT
60 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  EUTAW...
  BOYD...
  WEDGEWORTH...
  TISHABEE...
  THORNHILL...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3299 8835 3300 8817 3304 8814 3304 8809
      3305 8807 3304 8804 3307 8802 3304 8783
      3302 8783 3299 8743 3283 8745 3283 8747
      3265 8748 3265 8753 3229 8753 3223 8801
      3230 8801 3231 8843
TIME...MOT...LOC 2006Z 139DEG 51KT 3241 8876 3259 8825
          3257 8799

61
Special weather statement, Jul 14, 3:42 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
342 PM CDT SAT JUL 14 2012

ALZ022-023-142130-
PICKENS AL-TUSCALOOSA AL-
342 PM CDT SAT JUL 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN TUSCALOOSA AND PICKENS
COUNTIES UNTIL 430 PM CDT...

AT 338 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM EPES TO UNION TO
MOUNDVILLE...AND MOVING NORTH AT 30 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  GORDO...
  ALICEVILLE...
  CARROLLTON...
  REFORM...
  BENEVOLA...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3353 8828 3352 8776 3353 8765 3300 8756
      3302 8783 3315 8784 3312 8794 3308 8797
      3307 8802 3304 8804 3305 8807 3304 8809
      3304 8814 3301 8818 3315 8825 3341 8829
TIME...MOT...LOC 2043Z 172DEG 26KT 3279 8812 3303 8793
          3308 8768

61
Special weather statement, Jul 14, 4:24 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
424 PM CDT SAT JUL 14 2012

ALZ011>013-015-022-023-142215-
FAYETTE AL-LAMAR AL-MARION AL-PICKENS AL-TUSCALOOSA AL-WALKER AL-
424 PM CDT SAT JUL 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WALKER...NORTHWESTERN
TUSCALOOSA...PICKENS...EXTREME SOUTHEASTERN MARION...SOUTHERN LAMAR
AND FAYETTE COUNTIES UNTIL 515 PM CDT...

AT 424 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM OAKMAN TO BANKSTON TO
ASHCRAFT CORNER TO REFORM TO PICKENSVILLE...AND MOVING NORTH AT 30
MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  MILLPORT...
  FAYETTE...
  CARBON HILL...
  VERNON...
  WINFIELD...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3371 8826 3386 8805 3392 8786 3399 8732
      3354 8723 3338 8783 3328 8801 3312 8820
      3332 8831
TIME...MOT...LOC 2124Z 159DEG 27KT 3365 8742 3362 8767
          3355 8787 3344 8806 3327 8826

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 7:32 PM CDTSpecial Weather StatementBMXTuscaloosa28 min
Jul 13, 7:36 PM CDTSpecial Weather StatementBMXTalladega24 min
Jul 13, 7:59 PM CDTSpecial Weather StatementBMXTuscaloosa46 min
Jul 13, 8:08 PM CDTSpecial Weather StatementBMXSumter52 min
Jul 13, 10:10 PM CDTSpecial Weather StatementBMXLowndes, Montgomery50 min
Jul 14, 3:06 PM CDTSpecial Weather StatementBMXGreene, Hale, Sumter39 min
Jul 14, 3:42 PM CDTSpecial Weather StatementBMXPickens48 min
Jul 14, 4:44 PM CDTSpecial Weather StatementBMXWinston31 min
Jul 14, 5:11 PM CDTSpecial Weather StatementBMXLamar, Marion, Walker, Winston64 min

Nearby

Special Weather Statements in Alabama, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.